Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 242, NWS Key West, FL

October 22, 2021

NWS Key West, FL issued this special marine warning at Oct 22, 2021, 7:34 PM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2021, 7:34 PM EDT (23:34 UTC)
Expired
Oct 22, 2021, 8:30 PM EDT
In force
56 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 22, 3:03 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Oct 22, 3:03 PM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Key West FL
303 PM EDT Fri Oct 22 2021

.DISCUSSION...
Quite the cloudy day across the Florida Keys today. A multitude of
weather phenomenon has been occurring throughout the day,
providing plenty of clouds and precipitation scattered about.
First we'll start in the east where gentle upglide has been
fueling showers and isolated thunderstorms across the eastern
two-thirds of the CWA. Meanwhile in the west, a shortwave earlier
this morning kicked off a complex of showers and thunderstorms
that has been slowly migrating east to northeast. This complex is
catching up to the gentle upglide and actually enhancing as it
approaches the lower Keys. It recently produced wind gusts near 20
knots at Sand Key Light along with some lightning strikes.

The aforementioned upglide is in association with an inverted
trough located between the Bahamas and Cuba that is slowly moving
northwestward. This inverted trough is also bringing with it
tropical moisture. This morning's 12Z sounding continued to show
an upward trend in PWat values, recording 1.8 inches. Additional
moisture is expected and models are indicating that around 2 inch
PWats will push into our area by this weekend. Meanwhile, aloft a
long wave trough is entering the west U.S. coast and Mexico and
will continue to push east. As it moves east through the weekend,
the flow over the Keys will become weakly cyclonic.

The combination of the deep tropical moisture with the weak broad
cyclonic flow aloft will maintain an active wet pattern for the
Florida Keys and surrounding waters through at least Monday.
Thereafter, the longwave trough will push off the east coast of
the U.S. and be replaced with a transiting ridge. This will bring
a sharp cut-off to the moisture and allow for a brief period of
dry weather.

Beyond Wednesday, models have been suggesting that a front will
surge southeast and pass through the Sunshine State, including the
Florida Keys. Both the GFS and ECMWF show a front, though timing
remains slightly in question. For now will have higher than normal
rain chances but will stay middle of the road for now until the
finer details can be ironed out. Should this frontal passage pan
out, we could see dew points drop below 65 degrees.

&&

.MARINE...
No watches, warnings, or advisories are in effect. Numerous
showers and scattered thunderstorms are moving across the Florida
Keys coastal waters. Mariners can expect higher winds and seas in
and around thunderstorms. Outside of convection light to gentle
northeast to east breezes will prevail through the overnight. An
inverted trough is approaching from the southeast and will bring
an influx of moisture and freshening breezes through the weekend.
Higher than normal chances for showers and thunderstorms will
persist through the period. Winds slacken Monday and will remain
light to gentle through Wednesday ahead of a potential approaching
front.

&&

.AVIATION...
As advertised, shower and thunderstorm activity increased in
coverage during the past couple of hours near both the EYW and MTH
terminal. This activity will decrease during the evening hours,
moreover, VCTS conditions are included in the current terminal
forecast. Otherwise, winds will be out of the northeast to east
between 4 to 8 knots, however, winds can gust up to 20 knots in
association with thunderstorms and their outflows.

&&

.CLIMATE...
In 2008, the daily record rainfall of 7.30" was recorded in Key
West. Precipitation records date back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  83  78  83  77 / 60 70 60 70
Marathon  84  78  84  77 / 60 60 60 60

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....KR
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 22, 6:02 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
602 AM EDT Fri Oct 22 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-231015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
602 AM EDT Fri Oct 22 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible today and tonight. The
primary thunderstorm hazard will be lightning strikes and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated thunderstorms will be possible. The primary thunderstorm
hazards will be lighting strikes and locally heavy rainfall.
Multi-day rainfall totals will exceed 2 inches, and may exceed 4
inches in some locations.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:58 PM EDTCoastal Flood StatementKEYMonroe30 hr

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.